Arkansas, 2024

Damaging Winds in Arkansas, February 22, 2024

February 22, 2024 · NWS LZK · 3 events in 3 counties and zones

Severe thunderstorms on February 22, 2024 brought damaging winds to central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms on February 22, 2024 brought damaging winds to central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 22, 2:38 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 22, 2:38 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
238 PM CST Thu Feb 22 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 236 PM CST Thu Feb 22 2024

Some convection starting to get underway across the northern part of
the state, along and ahead of a cold front pushing into NW Arkansas.
Front will push across the state tonight, with precipitation
generally remaining across the northern and eastern halves of the
state.

Somewhat cooler and drier air will filter in behind the front, but
the cooling effect will not be excessive, with highs tomorrow
generally topping out in the 60s. NW flow will develop aloft, and
high pressure will continue to settle into the area through
Saturday.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 236 PM CST Thu Feb 22 2024

Upper flow will become more zonal during the early part of next week
with several perturbations crossing the Rockies and supporting
persistent lee cyclogenesis. The resulting pressure gradient will
yield breezy Srly flow and associated thermal/moisture advection
locally with a broad warm sector established by Tues (for reference,
highs Tues and Wed afternoon will reach the upper 70s to low 80s F
for all of AR). A pronounced dryline to our W will serve as the Wrn
terminus of rich BL moisture.

Meanwhile, a large trough will advance Ewrd and emerge in the lee of
the Rockies by Wed with an elongated corridor of sfc pressure falls
spreading along a SW-to-NE oriented front draped across the central
Plains and Great Lakes. While 22/12Z guidance maintains broad
agreement, confidence in fcst evolution remains low regarding severe
potential Tues and Wed. Several complicating factors are evident in
the data: (1) phasing issues between a Srn stream impulse ejecting
ahead of the incoming Wrn trough; (2) notable timing discrepancies
among medium-range solutions; (3) orientation of the upper trough
and associated dynamic fields and mass response; (4) likelihood of
an EML and associated inhibition across the warm sector.

It does still appear that dynamic support will be sufficient for
organized convection, although the presence of a stronger EML and
lack of significant cooling aloft could diminish what would
otherwise be a more substantial reservoir of thermodynamic
instability, especially on Tues. By Wed, convective probabilities
will likely be maximized as the aforementioned sfc front overtakes
the dryline to our W and races thru the state. Severe weather still
appears possible somewhere in or near the area prior to frontal
passage, but will need to await further consensus among model
solutions before locking in a more specific fcst.

As sfc ridging settles in behind the front on Thurs, more seasonable
air will filter in from the NW to end the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     46  66  42  61 /  30   0   0   0
Camden AR         50  70  44  71 /  10   0   0   0
Harrison AR       42  63  39  61 /   0   0   0   0
Hot Springs AR    49  68  44  69 /  10   0   0   0
Little Rock   AR  49  70  45  67 /  50   0   0   0
Monticello AR     52  70  47  68 /  20   0   0   0
Mount Ida AR      47  68  43  70 /  10   0   0   0
Mountain Home AR  43  64  39  60 /   0   0   0   0
Newport AR        45  64  42  60 /  50   0   0   0
Pine Bluff AR     49  67  45  66 /  30   0   0   0
Russellville AR   46  68  42  67 /  30   0   0   0
Searcy AR         46  67  41  63 /  50   0   0   0
Stuttgart AR      47  65  44  63 /  60   0   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...53
LONG TERM....69
Hazardous weather outlook, Feb 22, 3:43 AM CST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Little Rock AR
343 AM CST Thu Feb 22 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-231100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
343 AM CST Thu Feb 22 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some isolated thunderstorms will be possible along the
Missouri/Arkansas border this morning...then again through this
afternoon and early evening as a cold front moves through the
state. An isolated strong storm could be seen...but the overall
threat for seeing severe weather will remain low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time through Tuesday
morning.

A strong storm system will move through the region late Tuesday
through Wednesday of next week. Some strong to severe
thunderstorms may be possible. However...the exact timing and
expected threats remain uncertain this far out in time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Feb 22, 4:56 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
456 PM CST Thu Feb 22 2024

ARZ043-044-055-222330-
Pulaski AR-Grant AR-Saline AR-
456 PM CST Thu Feb 22 2024

...A strong thunderstorm will impact portions of northwestern Grant,
central Saline and south central Pulaski Counties through 530 PM
CST...

At 455 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Williams Junction, or 13 miles northwest of Benton,
moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    Benton...
Bryant...                         Hot Springs Village...
Southwest Little Rock...          Haskell...
Shannon Hills...                  Traskwood...
Tull...                           Otter Creek...
Ironton...                        Sweet Home...
Geyer Springs...                  Mabelvale...
Salem in Saline County...         East End...
Alexander...                      Baseline...
Bauxite...                        Avilla...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3469 9292 3476 9265 3469 9222 3434 9251
TIME...MOT...LOC 2255Z 293DEG 42KT 3473 9272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Feb 22, 5:19 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
519 PM CST Thu Feb 22 2024

ARZ031-123-223-222345-
Van Buren County Higher Elevations AR-Southeast Van Buren County AR-
Conway AR-
519 PM CST Thu Feb 22 2024

...A strong thunderstorm will impact portions of central Van Buren
and northeastern Conway Counties through 545 PM CST...

At 518 PM CST, Doppler radar was tracking a strong thunderstorm near
Rocky Hill, or near Clinton, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton...                        Damascus...
Whipple...                        Choctaw...
Bee Branch...                     Austin in Conway County...
Southside in Van Buren County...  Morganton...
Culpepper...                      Formosa...
Botkinburg...                     Crabtree...
Choctow Recreation Area...        South Fork Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3546 9225 3536 9244 3537 9248 3535 9248
      3534 9249 3565 9268 3576 9251
TIME...MOT...LOC 2318Z 323DEG 32KT 3565 9254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Feb 22, 5:25 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
525 PM CST Thu Feb 22 2024

ARZ016-025-033-230000-
White AR-Independence AR-Jackson AR-
525 PM CST Thu Feb 22 2024

...A strong thunderstorm will impact portions of southwestern
Independence, southwestern Jackson and northeastern White Counties
through 600 PM CST...

At 525 PM CST, Doppler radar was tracking a strong thunderstorm near
Southside in Independence County, or 8 miles south of Batesville,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville...                     Pleasant Plains...
Oil Trough...                     Salado...
Southside in Independence Count...
Olyphant...
Thida...                          Rosie...
Desha...                          Heffington...
Huff...                           Possum Grape...
Hutchinson...                     Denmark...
Velvet Ridge...                   Roosevelt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 9179 3578 9162 3553 9130 3536 9158
TIME...MOT...LOC 2325Z 323DEG 25KT 3565 9166

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Feb 22, 5:31 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
531 PM CST Thu Feb 22 2024

ARZ043-044-055-056-230000-
Pulaski AR-Grant AR-Saline AR-Jefferson AR-
531 PM CST Thu Feb 22 2024

...A strong thunderstorm will impact portions of northeastern Grant,
northwestern Jefferson, southeastern Saline and southeastern Pulaski
Counties through 600 PM CST...

At 531 PM CST, Doppler radar was tracking a strong thunderstorm over
Shannon Hills, or near Bryant, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wrightsville...                   Redfield...
East End...                       Orion...
Cane Creek...                     Ironton...
Bauxite...                        Hensley...
Sardis...                         Bredlow Corner...
Kearney...                        Ico...
Vimy Ridge...                     Woodson...
Parkers-Iron Springs...           F.B. Baugh Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 9226 3457 9250 3464 9233 3458 9203
      3454 9203
TIME...MOT...LOC 2331Z 305DEG 26KT 3458 9239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

70

The radar

The Little Rock radar (KLZK), 32 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
February 22, 5:44 PM CST
Where
Saline County, 1.71 mi E of East End
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
34.550, -92.320

Powerlines were blown down in East End.

Thunderstorm Wind, Jefferson

When
February 22, 6:42 PM CST
Where
Jefferson County, 0.9 mi SW of Ellison
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
34.320, -91.930

Powerlines were knocked down.

Thunderstorm Wind, Arkansas

When
February 22, 7:30 PM CST
Where
Arkansas County, 2.39 mi WSW of De Witt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.290, -91.370

Powerlines were blown down near De Witt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160541, 1160542, 1160543.